[Skip to Navigation]
Article
March 1986

Ampicillin May Aggravate Clinical and Experimental Myasthenia Gravis

Author Affiliations

From the Department of Neurology, Hadassah University Hospital, Hebrew University-Hadassah Medical School, Jerusalem. Dr Argov is now a postdoctoral fellow with the Department of Biochemistry and Biophysics, University of Pennsylvania School of Medicine, Philadelphia.

Arch Neurol. 1986;43(3):255-256. doi:10.1001/archneur.1986.00520030045010
Abstract

• Ampicillin trihydrate aggravated the symptoms of two myasthenic patients. One patient had severe temporary weakness after an ampicillin sodium challenge. Ampicillin increased the preexisting electrical decrement in three rabbits with experimental autoimmune myasthenia gravis while the drug had no deleterious effects in less affected or normal animals. Myasthenic patients receiving ampicillin should be closely monitored for possible acute exacerbations.

×